Cortisone Injection in Breast Implant Incision Cause Thinning of Breast Tissue Among Other Problems? (photo)

I had BA almost 1 year ago (July 18th will be a year.) I had Mentor Silicone Smooth Mod+ Profile Submuscular implants. I went from a 34B to a 34D. The healing process seemed to go according to plan. However, the incision scars (above crease) remained red, puffy and became itchy. About 2 months ago I went back to my PS and he gave me cortisone injections in each incision. Scars did not get better. Rippling in both breasts appeared as well as a bluish window -lower poles. Is this the cortisone? PS said it was a fold in implant. Scars were prominent after 8 mos. Went to PS and got cortisone. Breasts have progressively gotten worse.Scars remain, skin turned bluish and skin thinned, rippling.. PS revised left implant by removing sutures and tightning skin where it looks like implant is bubbling thru scar.

Doctor Answers (6)

Cortisone injections in breast augmentations scars are part of your problem.

+2

Thanks for including photos; I believe they show several issues, one of which appears to be steroid-induced scar thinning (in your incision). But you also have very thin tissue coverage over your implants, which is totally unrelated to steroid injections in the augmentations scars.

By your description, you still had evidence of not-yet-mature augmentations scars that were likely hypertrophic ("red, puffy, and itchy") even after 1 year of healing. Steroid injection is appropriate to treat hypertrophic scars, but there are pros and cons to this choice--one con is that some scars thin, soften, and stretch more than anticipated (strength and dose of steroid have a role here), causing the "bubbling" in your incision. Excessive thinning of the incisional area can lead to tissue breakdown and implant exposure, which means the implant becomes bacterially-contaminated and must be removed.

Some PS may consider scar pads or other options before steroid injections, or at least starting with a very weak dose and minimal amount of steroid, as an alternative to help  decrease the risk of this "big-deal" issue.

As to the rest of your result, your extremely thin tissues (lack of breast tissue and fatty layer) do not cover your implants well. If they are indeed below the muscle, then your muscles are quite thin also, and/or you have developed capsular contracture. Steroids in your incision have nothing to do with this aspect of your present appearance. In fact, if you are indeed a hypertrophic scar-former (genetics; nothing you can do about that), then you may well have a naturally-higher potential for developing a tight or thick scar around your implants (capsular contracture).

You may want to consider more than what has already been done--scar revision for the steroid-induced thinning--thank your PS for performing this revision BEFORE your implant became exposed, or this would have been an even bigger disaster. But at this point you still have what appear to be high, tight, contracted breasts in need of additional surgical intervention. If your surgeon is not an ABPS-certified plastic surgeon, consider consultation with one of more experienced ABPS-certified plastic surgeons about your present situation. Best wishes! Dr. Tholen


Minneapolis Plastic Surgeon
5.0 out of 5 stars 106 reviews

Implant issues

+2

Your tissues are very thin and the scar is difficult to see well.  Sometimes a smaller implant can work out better along with strattice to fill in the lower pole a bit.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Cortisone causing rippling?

+2

While you do have rippling, I doubt this is related to the cortisone injection as you would have needed a great deal of injections to cause thinning of the skin.  I do however think that the size of your implants has to do with the amount of wrinkling.  It does appear that the skin is tight and thin.

As far as the scar is concerned I am concerned about the thinning of the skin.  The bluish tinge may be the implant showing through the skin.  This could lead to exposure of the implant removal and need for further surgery in the future.  

I would make an appointment to see your plastic surgeon to confirm if my suspicions are true, as it may be just the photo and nothing more.  For your sake I would make an appointment as soon as possible.  Good luck, Dr. Schuster from Boca Raton.

Steven Schuster, MD
Boca Raton Plastic Surgeon
4.5 out of 5 stars 3 reviews

You might also like...

Rippling after cortisone

+2

Thank you for the questions and photos.  It's very hard to answer your question without seeing you in person.  The photos don't really show what your are describing.  It's doubtful that the cortisone injections into the scars caused visible rippling.  The color changes might be associated with the steroids, but again, an exam in person would help. 

Victor Ferrari, MD, FACS
Charlotte Plastic Surgeon
5.0 out of 5 stars 15 reviews

Steroids and scar injection

+1

This is very common with steroid injections and when the underlying tissues are thin it can pose soem problems.I would recommend scar creams or silastic gel sheeting or perhaps even a smaller implant.

Robert Brueck, MD
Fort Myers Plastic Surgeon
5.0 out of 5 stars 13 reviews

Cortisone Injection in Breast Implant Incision Cause Thinning of Breast Tissue Among Other Problems?

+1

GREAT posted photos. Very hard to blame the steroid injections for tissue thinning and a ripple in the silicone (if it truly is silicone). You will need revision surgery either a cellular dermal matrix placement (quite expensive) or fat gratifying to protect the implant Are you sure you b are sub muscular? You need second opinions in person. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.